CSN Login
Members Online: 9

Distended abdomen

Tina Brown's picture
Tina Brown
Posts: 1054
Joined: Nov 2009

The stage of my cancer at the moment is cause un-comfortable and at times painful abdominal bloating. I am finding I can only eat small meals as my stomach feels like it might explode otherwise.

Has anyone else experienced this? If so how did you cope? Did you take anything to help relieve the discomfort?

I start chemo on Monday so I am hoping it will go soon.

Thanks Tina xx

wanttogetwellsoon
Posts: 147
Joined: Apr 2011

Hi Tina...
I have an uncomfortable abdomen. The pain has improved since I started chemo but I have my moments. I use Movocol as a stool softener. My oncologist told me not to use Fybogel which is an orange drink but a husk one to move the bowels. She said it was too harsh for me. I use Diclophenac as a pain killer. I avoid constipation but I also have diarrhea which makes things tricky. Also, I try to avoid anything that will build up wind in the intestines like beans and carbonated drinks. Like I said, the chemo helped so your bloating might get a little easier soon. I hope so and hope this helps. :)

AussieMaddie's picture
AussieMaddie
Posts: 345
Joined: May 2011

Hi Tina and WTBWS,

I'm sorry to hear of your pain and discomfort Tina. As WTBWS has said, the chemo may well be the answer to your discomfort if, as I found (and I know you did also at the start) that the build up of ascites caused my stomach to bloat very much. You may find that the chemo corrects that for you.

Like WTBWS has done, I use a stool softener a *lot* lately for what I can only imagine is the lingering effect of the Carbo/Taxol (finished a few weeks ago) Totally avoid the type of laxative that pushes the bowel to work because that makes the bowel lazy. My experience of using the stool softener (occasionally Movicol, but more often the Lactulose syrup) is that passing a lot of wind is something that *always* precedes being able to pass a softer stool. The Lactulose, in softening the stool, must cause the wind to be expelled first - so for me, the experience of passing a lot of wind is a positive because I know that the Lactulose is working. But then I never have discomfort with it. I'm sorry that you do. Have you asked your onc. whether the next treatment will likely help this particular symptom?

You've been this road before me, but what you describe is *exactly* the experience of having build-up of ascites. Didn't you experience the same thing at the beginning of your cancer? As you know, I've had a muvh easier ride of it than anyone, so I didn't experience even the discomfort which you and others have, but I certainly had some discomfort from being filled up with ascites. One problem I never had either was not being able to eat. I can't express enough my dismay about my ongoing compulsive eating but on the other hand, I wouldn't want the discomfort you are expoeriencing either.

Hang in there. It's most likely that the next chemo will do it's job for you once again.

((( )))

AussieMaddie

Tina Brown's picture
Tina Brown
Posts: 1054
Joined: Nov 2009

Thanks AussieMaddie and WTBWS for your comments.

I do not have ascites and this was proven after I had an ultrasound. My distention is bloating possibly caused by trapped wind. I always become distended after I have eaten and it does eventually go down after it has been digested. Also I am not constipated either as I am passsing normal stools on a regular basis. Therefore I think the excess bloating is trapped wind. Often I have the need to pass wind and burp. Both of these relieves my discomfort.

I am starting chemo tomorrow - Topotecan and will have it every day for 5 days. Therefore I really hope this will help with my bloating.

Once again, thanks Tina xxxx

AussieMaddie's picture
AussieMaddie
Posts: 345
Joined: May 2011

Hi Tina,

I do hope that the Topotecan will help your bloating. I had not heard of the bloating except in relation to having ascites. Since I've been following behind you so far, that is something that I may net experience. I don't know. I saw my onc. last week. CA125 up a few points each month since before finishing the Carbo/Taxol. Lowest was 12. It's now 40. Onc. says it shows that the chemo was starting to be ineffective. I have no idea what they will try next since, as I have said, even the PET scan showed nothing at all, not even the seeding which scans showed for you. At present, I still have no sympoms, no sign of the ascites having returned - which itself is surprising because my weight has ballooned, now, by 40 kg (through compulsive eating) and I learned last week that I have gout in the knee so am drinking as much water as I can - at least 8 glasses a day. When they first found the ascites, they had me on one litre a day. The constipation was terrible, and all I wanted to do was to drink. If I get the ascites back, I will argue against the fluid restriction because chemo was the only thing that stopped it, not the diuretics or the fluid restriction.

For now, my thoughs are with you and wishing for this latest chemo will bring things back into their proper place for you.

Take good care,

((( )))

AussieMaddie

carolenk's picture
carolenk
Posts: 909
Joined: Feb 2011

Dear Tina

Have you tried taking digestive enzymes with meals? If the food is not well-digested, it will create more wind which can cause bloating. In any case, digestive enzymes will certainly do no harm and may well help. I find that I do better when I remember to take digestive enzymes with every meal.

(((hugs)))

Carolen

AussieMaddie's picture
AussieMaddie
Posts: 345
Joined: May 2011

Hi Caralen,

can you give me an example, by name, of what you are referring to. For example, I've heard of Yakult, which is a drink which is supposed to contain enzymes of some sort. Very sweet to drink :( As a compulsive eater, I frequently have trouble with discomfort caused by bingeing and that might even help me, though Tina's need is the greater obviously.

Thanks

AussieMaddie
xxx

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network